Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 13, 2016, 10:44 AM MDT for Douglas County, Jefferson County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2016, 10:44 AM MDT (16:44 UTC)
- Expired
- Jun 13, 2016, 11:05 AM MDT
- In force
- 21 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 77 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 4.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WUUS55 KBOU 131644
SVRBOU
COC035-059-131715-
/O.NEW.KBOU.SV.W.0060.160613T1644Z-160613T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MDT MON JUN 13 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JEFFERSON COUNTY IN CENTRAL COLORADO...
SOUTHWESTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 1115 AM MDT
* AT 1044 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
DECKERS...OR 34 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROXBOROUGH PARK...CHEESMAN RESERVOIR...DECKERS...SPRUCEWOOD...PERRY
PARK AND DEVILS HEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3915 10524 3923 10532 3944 10513 3942 10497
3925 10496
TIME...MOT...LOC 1644Z 221DEG 25KT 3925 10520
HAIL...<.75IN
WIND...60MPH
$$
BAKER1 follow-up statement
190
WWUS55 KBOU 131705
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT MON JUN 13 2016
COC035-059-131713-
/O.CAN.KBOU.SV.W.0060.000000T0000Z-160613T1715Z/
JEFFERSON CO-DOUGLAS CO-
1105 AM MDT MON JUN 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
SOUTHWESTERN DOUGLAS COUNTIES IS CANCELLED...
THE STRONG STRAIGHT LINE WINDS PRODUCED BY THE THUNDERSTORM WHICH
PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE
WARNING HAS BEEN CANCELLED. HOWEVER WIND GUSTS TO AROUND 50 MPH ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3915 10524 3923 10532 3944 10513 3942 10497
3925 10496
TIME...MOT...LOC 1659Z 221DEG 25KT 3935 10509
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:13 AM MDT, 31 minutes earlier.
Area forecast discussion, Jun 13, 10:13 AM MDT, 31 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1013 AM MDT MON JUN 13 2016 .UPDATE... Issued at 1010 AM MDT Mon Jun 13 2016 First wave of convection is pushing northeast over Park and Summit counties this morning with a good amount of lightning observed. Over the plains, soundings show a substantial inversion still over the area, with some low stratus which is keeping temperatures from warming much. The Denver area will need to get into the upper 70s for convection to pop. Forecast thinking is for the current convection over the high terrain to push down and help scour out the low clouds and inversion, allowing for a quick warm-up. Still expecting an early show over the metro areas, but the amount of heating will determine the strength these storms are able to gain. The threat of the larger hail and stronger winds may wait for better heating and be found further east of the urban corridor. Best shear and CAPE combo still looks to lie south of line from the Palmer Divide out to Sterling. PW values will climb to over an inch today, with values of 1.2 - 1.4 inches over the eastern plains. Marginal hail, heavy rain and strong winds possible are expected north of the aforementioned line, with large hail, damaging winds and possible tornadoes to the south. && .SHORT TERM...(Today and tonight) Issued at 455 AM MDT Mon Jun 13 2016 Looking like an active day as the shortwave already producing some storms on the Utah-Colorado border moves east into a moist and unstable airmass. Timing is rather early, maybe a bit faster than optimal for the Front Range cities as temperatures will be a bit shy of convective temperature. However the jet-related lift will already be generating storms and the resulting convergence in the moist airmass should be sufficient for thunderstorms to develop by midday. HRRR has been quite consistent at developing a line of storms around noon over the mountains that passes through Denver during the early afternoon and exits the eastern border by 7 pm. The line is shaped by the combination of the jet streak with faster winds further north, the ENE upslope into the Front Range, and the shape of the mountains into an NW-SE segment from Denver north, curving back toward the SW further south. This puts the northern part of the line into more of a jet-and-outflow related event where wind would be the main threat, although there is certainly enough CAPE and shear to produce some hail as well. The southern portion of the line would have better inflow, a better ratio between the shear and CAPE, and a tendency toward more easterly flow up the Arkansas valley will also give better low level helicity. This means the threat of supercells and/or squall line bow echo-type tornadoes is higher toward the south end of the line, mainly south of the Palmer Divide. The operational HRRR has been remarkable consistent for the last several runs in generating a long-lived supercell around Canon City that tracks into southern Lincoln county. It must be noted that the experimental HRRR has been a bit further north with this favored area, more toward the Palmer Divide area. So there is certainly a damaging wind/large hail threat from the foothills all the way across the plains, but more likely wind/marginal hail north of Interstate 70, with a better chance of tornadoes and very large hail further south. There may still be enough instability for a few storms behind the line, although the temperatures may be too cool. Shouldn't be much intensity left though. I sped up the end of the storms from west to east tonight. Severe threat should be over on the western part of the plains by late afternoon and in the northeast corner by early evening. At this point expect that rainfall will not create more than minor flooding since the storms should be moving fairly quickly. .LONG TERM...(Tuesday through Sunday) Issued at 455 AM MDT Mon Jun 13 2016 Models have weak west-southwesterly flow aloft for the CWA Tuesday through Wednesday night with an upper ridge axis to our southeast and east. There is weak downward motion progged on the QG Omega fields Tuesday into Wednesday morning. There is weak upward motion by Wednesday evening. The boundary layer winds look to be downsloping/westerly on Tuesday with more normal diurnal patterns, but weak, Tuesday night through Wednesday night. For moisture, it is limited on Tuesday and Wednesday, certainly drier than today will be. Dew point proggs have lower 30s F to mid 40s F on Tuesday and Tuesday night, with upper 20s F west to lower 50s F far east on Wednesday and Wednesday night. Precipitable water values are mainly 0.30 inch west to 0.60 east Tuesday through Wednesday night. CAPE is quite limited through the four periods, with most areas having none. The QPF fields have a tiny bit of rainfall progged late day Tuesday over the mountains, with even a smaller area late day Wednesday. So will go with meager pops for the mountains late day Tuesday and that's it for the four periods. For temperatures, Tuesday's highs are 1-3 C warmer than today's highs. Wednesday's highs are 3-4 C warmer than Tuesday's highs. For the later days, Thursday through Sunday, models continue to show an upper ridge ruling the forecast areas weather. The air mass is dry and temperatures are above seasonal normals. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 1010 AM MDT Mon Jun 13 2016 Areas of low clouds with MVFR ceilings are expected to become scattered over the next hour or two. Strong to severe thunderstorms are still expected to move through the Denver area between 18z and 21z. Strong winds with gusts to 50 knots, predominantly from the west or southwest, are the main threat. A short period of IFR visibilities in heavy rain and hail is also possible. There is some threat of large hail. After 21z there is just a low chance of less intense thunderstorms, with all storm activity ending by 02z. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Kriederman SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Gimmestad/Kriederman
Hazardous weather outlook, Jun 13, 10:16 AM MDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1016 AM MDT MON JUN 13 2016 COZ030>051-141630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1016 AM MDT MON JUN 13 2016 ...SEVERE THUNDERSTORMS LIKELY ACROSS THE PLAINS THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH AN UPPER LEVEL TROUGH TO PRODUCE A ROUND OF SEVERE THUNDERSTORMS THIS AFTERNOON. STORMS CURRENTLY OVER THE MOUNTAINS WILL STRENGTHEN INTO A LINE OF STORMS TO PUSH THROUGH THE DENVER AREA DURING THE EARLY AFTERNOON. THE STORMS WILL CONTINUE EAST ACROSS THE PLAINS AND MOVE OUT OF THE STATE BY EARLY EVENING. THE MAIN THREAT FROM THE STORMS TODAY IS STRONG WINDS GUSTING AS HIGH AS 70 MPH. THERE WILL ALSO BE SOME STORMS WITH HAIL UP TO GOLFBALL SIZE. A FEW TORNADOES ARE ALSO POSSIBLE. THE GREATEST RISK OF TORNADOES AND VERY LARGE HAIL IS SOUTH OF A LINE FROM CASTLE ROCK TO STERLING WHERE SUPERCELL THUNDERSTORMS ARE MORE LIKELY. THE THREAT OF SEVERE WEATHER SHOULD END IN THE DENVER AREA BY 4 PM...AND ON THE EASTERN PLAINS BY 8 PM. RIVERS AND STREAMS FED BY SNOWMELT WILL CONTINUE TO RUN HIGH. ANY HEAVY RAIN TODAY SHOULD BE SHORT-LIVED WITH LOCALIZED MINOR FLOODING POSSIBLE...BUT THE RIVERS SHOULD NOT RISE MUCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS ON TUESDAY. THE PLAINS LOOK DRY. THE ENTIRE FORECAST AREAS LOOKS DRY FROM WEDNESDAY THROUGH NEXT WEEKEND WITH ABOVE NORMAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BY 11 AM.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:01 PM MDT | Special Weather Statement | BOU | Lincoln | 29 min |
| Jun 12, 6:04 PM MDT | Areal Flood Advisory | BOU | Weld | 116 min |
| Jun 12, 6:15 PM MDT | Special Weather Statement | BOU | Denver | 30 min |
| Jun 12, 6:35 PM MDT | Areal Flood Advisory | BOU | Lincoln | 115 min |
| Jun 12, 6:49 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 26 min |
| Jun 12, 6:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 22 min |
| Jun 12, 7:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 21 min |
| Jun 12, 7:16 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 29 min |
| Jun 12, 7:45 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 30 min |
| Jun 12, 8:13 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 32 min |
| Jun 13, 12:11 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe | 34 min |
| Jun 13, 12:32 PM MDT | Special Weather Statement | BOU | Adams | 28 min |
| Jun 13, 2:40 PM MDT | Special Weather Statement | BOU | Douglas | 35 min |
| Jun 13, 3:33 PM MDT | Special Weather Statement | BOU | Broomfield, Denver, Jefferson | 42 min |
| Jun 13, 3:46 PM MDT | Special Weather Statement | BOU | Denver | 44 min |
| Jun 13, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 37 min |
| Jun 13, 4:11 PM MDT | Special Weather Statement | BOU | Denver | 34 min |
| Jun 13, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 38 min |
| Jun 13, 4:38 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 52 min |
| Jun 13, 4:42 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 30 min |
| Jun 13, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 32 min |
| Jun 13, 4:48 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 27 min |
| Jun 13, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 39 min |
| Jun 13, 5:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Weld | 38 min |
| Jun 13, 5:26 PM MDT | Tornado Warning | BOU | Adams, Morgan | 34 min |
| Jun 13, 5:29 PM MDT | Areal Flood Advisory | BOU | Douglas | 5 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.